Photo: Justin Sullivan, Getty Images
Image 1 1
Seven people were hospitalized after CHP officials say they were possibly exposed to a “white powdery substance” on the Golden Gate Bridge Sunday.
The unusual incident began when CHP officials say they responded to a 911 call regarding a vehicle swerving on the Golden Gate Bridge shortly before noon. When patrol officers arrived on scene, the car had just crashed on the Alexander Avenue off-ramp near Fort Baker.
When a CHP officer entered the car to check on the occupant, he soon began feeling “extremely ill,” Marin CHP officer Andrew Barclay told KGO.
“Very soon after that he went down and essentially became unresponsive,” Barclay said.
The officer was administered Narcan, a nasal spray that is used to help prevent or treat opioid overdoses, as was the unconscious driver, Barclay said.
All told, seven people exposed to a substance CHP officials initially believed to be fentanyl required hospitalization: four highway patrol officers, a Golden Gate Bridge patrol officer, a tow truck driver and the crashed car’s driver.
Fentanyl is a fast-acting synthetic opioid and a highly potent central nervous system depressant. The CDC reports that fentanyl is 80 times as potent as morphine and “hundreds of times more potent than heroin.” However, there is little scientific evidence to prove that touching fentanyl can cause someone to overdose.
“If you have fentanyl powder on your hand for five or 10 minutes, it’s inconceivable that that would be sufficient to cause you to have an overdose,” Dr. David Juurlink, a toxicologist at the University of Toronto, told Stat News in 2017.
Side effects from airborne transmission are slightly more likely, although the individuals involved would need to be exposed to high concentrations for a significant amount of time.
“Fentanyl and its analogs are potent opioid receptor agonists, but the risk of clinically significant exposure to emergency responders is extremely low,” the American College of Medical Toxicology says in its fentanyl memo for first responders. “To date, we have not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids. Incidental dermal absorption is unlikely to cause opioid toxicity. “
It is not yet clear what caused the first responders to have an adverse reaction at the scene. Hazmat crews arrived to safely clear the area and an investigation is ongoing.